Published online Sep 10, 2019. doi: 10.4291/wjgp.v10.i2.17
Peer-review started: May 9, 2019
First decision: June 6, 2019
Revised: June 30, 2019
Accepted: August 21, 2019
Article in press: August 21, 2019
Published online: September 10, 2019
Core tip: Immune checkpoint inhibitor (ICPI)-induced colitis/diarrhea is frequent and recognized not only by oncologists but also by gastroenterologists or endoscopists. The endoscopic findings resemble those of inflammatory bowel disease to a certain extent, particularly ulcerative colitis, but are not identical. The pathological findings of ICPI-induced colitis may vary among drug classes. The findings show acute or chronic phases but may depend on the diagnostic timing or treatment intervention. Colonoscopy with biopsy is necessary to confirm ICPI-induced colitis, and early evaluation may avoid exacerbating or prolonging colitis due to treatment resistance.